Having trouble sleeping or staying awake? Your medication could be to blame.
Good sleep is vital to good health. Lack of sleep, as well as excessive sleep, have been linked to a higher risk for certain diseases and medical conditions including obesity, type 2 diabetes, heart disease, stroke, and poor mental health.
When sleep becomes a problem — whether you’re tossing and turning or having trouble waking up — it’s important to find the reason why. Many types of prescription and over-the-counter medications can cause you to feel drowsy or wakeful as a side effect.
Here are some of the most common medications that may be affecting your sleep unintentionally.
Side effect: drowsiness
- If you take antihistamines for allergies or a stuffy nose, you may find yourself feeling drowsy. Even medications labeled “non-drowsy” can cause sleepiness in some people.
- Medications for motion sickness, dizziness, nausea, and diarrhea can make you sleepy, including “less drowsy” formulas.
- Other common culprits include beta-blockers — used to lower blood pressure or slow a fast heart rate — because they slow down the heart and that makes you feel tired.
- Prescription muscle relaxants, opioid pain medications, and anticonvulsants — medications prescribed to stop seizures or help with nerve pain — have drowsiness as a side effect.
- Tricyclic antidepressants, prescribed for depression and for nerve pain, as well as benzodiazepines and other medications prescribed for anxiety, can cause significant drowsiness. Learn more about the possible side effects of antidepressants.
A word of caution about medications that cause drowsiness
If you’re taking medications that make you feel sleepy or less alert, be cautious about doing anything that could be dangerous if you fell asleep — like driving or operating heavy machinery. Often, your body will adjust and the side effects will go away in time. If they don’t, or if the drowsiness interferes with your ability to function in your daily life, talk to your doctor or pharmacist about a different medication that may work better for you.
One thing you may be surprised to learn is that medications that cause drowsiness can actually get in the way of a good night’s sleep. That’s because dozing off or napping earlier in the day can make it harder for you to get the full amount of sleep you need at night.
Side effect: restlessness
- As mentioned earlier, while many antihistamines can cause sleepiness, some cause wakefulness too.
- Ingredients found in asthma inhaler medication or common cold and cough medications can cause anxiety, jitteriness, or restlessness that can interfere with sleep.
- Prescription steroids and stimulant medications — used mostly to treat ADHD or help with weight loss — can make you feel energized and stimulate wakefulness.
- Even though beta-blockers can lower your heart rate and make you sleepy, they also can lower your body’s melatonin levels, which may cause nightmares that wake you up.
- Some medications can cause nighttime leg cramps, such as ACE-inhibitors used for blood pressure control and heart failure, as well as cholesterol medications.
- Alpha-blockers, used to treat high blood pressure or prostate enlargement, can deprive you of the rest you need by interfering with deep REM sleep.
- Any over-the-counter medicines that include caffeine, like weight-loss supplements and some pain medications, along with smoking-cessation aids that contain nicotine, will also cause wakefulness.
If your medication is keeping you awake, sometimes taking the medication at a different time of day can take care of the problem. If you still can’t get the sleep you need, it’s important to talk to your doctor or pharmacist. Long-term sleep deprivation has been tied to a shorter lifespan.
Our pharmacists are here for you, 24/7
If you have questions about a medication that could be affecting your sleep, you have 24/7 access to the pharmacists at Express Scripts® Pharmacy. They’re ready to answer your call — even in the middle of the night.
Posted date: May 24, 2022